Colorado, 2016

Hail in Colorado, June 1, 2016

June 1, 2016 · NWS PUB · 1 event in 1 county or zone

A strong storm produced hail up to the size of nickels.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A strong storm produced hail up to the size of nickels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 1, 2:00 PM MST, 2 hours 23 minutes earlier.

Area forecast discussion, Jun 1, 2:00 PM MST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
300 PM MDT WED JUN 1 2016

.SHORT TERM...(This evening through Thursday)
Issued at 300 PM MDT Wed Jun 1 2016

As of 2 pm only some isold showers/tstms have been seen over and
near the mtns, with flat cu being seen ovr the sern plains.  the 18z
run of the NAM shows widespread pcpn developing ovr the southern
half of the sern plains in the next could hours, with pcpn
continuing ovr and nr the mtns.  The HRRR shows scattered
showers/tstms developing this afternoon acrs the ern portions of the
sern plains, along with  pcpn continuing ovr the mtns.  The HRRR
then shows showers/tstms moving off the ern mtns this evening over
the I-25 corridor and a little farther east before dissipating
between 10 pm and 11 pm.  The NAM has not really been doing all that
well for today, and will lean more toward what the HRRR is showing.
Storms today should be fairly slow moving again and there wl be the
threat of heavy rain.  Also, if locations that received heavy rain
yesterday have more move over again today, there wl be the threat of
flash flooding. By late tonight it looks like pcpn should end across
the forecast area.

On Thu an upper level ridge wl be building ovr the state and it
looks a little drier than today.  There wl still be enough moisture
ovr the area for isold to scattered afternoon and evening
showers/tstms ovr and nr the mtns.  Temps wl be warmer on Thu and
should be around to just a little above average.

.LONG TERM...(Thursday night through Wednesday)
Issued at 300 PM MDT Wed Jun 1 2016

Thursday night-Friday night...Weak to moderate northwest flow
progged across the region as upper ridging builds across the Desert
Southwest and into the Great Basin, as an embedded short wave digs
across the Northern Tier and into the Upper Midwest into Friday
night. Any showers and storms across the area Thursday afternoon to
diminish through the early evening, with subsidence and some drier
air under the building ridge limiting coverage to isolated over the
higher terrain Friday afternoon and early evening. Passing northern
stream system sends a weak back door cold front across the eastern
Plains Friday morning, though it looks like mixing associated with
the front will help to boost temps into the 80s to lower 90s across
the plains, with mainly 60s and 70s expected across the higher
terrain.

Saturday-Sunday...Weak west to northwest flow aloft progged across
the region as upper ridging continues to build into the area as
another weak surge across the High Plains keeps weak upslope in
place across Eastern Colorado through the period. Looks to be enough
moisture in place to support isolated to scattered showers and
thunderstorms both afternoons, with a few storms possibly spreading
east across the I-25 corridor through the evening hours.
Temperatures to remain at or slightly above seasonal averages
through the weekend.

Monday-Wednesday...Model differences on how fast the upper ridge
breaks down as Eastern Pacific energy translates across the southern
California Coast and into the Great Basin. At any rate, should be
enough moisture under the ridge to support isolated to scattered
diurnal convection over and near the higher terrain through the
period, with some storms moving east across the plains as flow aloft
becomes more westerly late in the period. Temperatures looks to
remain at or slightly above early summer averages.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 300 PM MDT Wed Jun 1 2016

In general, it looks like the TAF sites will have VFR conditions
thru the forecast period.  However there will be a chance for
thunderstorms with heavy rains this evening at KALS, KCOS and KPUB
and that could then cause restrictions to vsby and lower cigs.

&&

.PUB Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...28
LONG TERM...MW
AVIATION...28
Hazardous weather outlook, Jun 1, 10:05 AM MST, 6 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1105 AM MDT WED JUN 1 2016

COZ058>089-093>099-021715-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA  VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY  ABOVE 8500FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1105 AM MDT WED JUN 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL DISTURBANCE WILL INTERACT WITH MOIST AND UNSTABLE AIR
OVER SOUTHERN COLORADO TO TRIGGER ANOTHER ROUND OF AFTERNOON AND
EVENING THUNDERSTORMS. THE BEST CHANCE FOR STORMS TODAY WILL BE
ACROSS THE MOUNTAINS AND ADJACENT LOWER ELEVATIONS...AND PERHAPS
OVER THE FAR SOUTHEAST PLAINS. THE PRIMARY STORM THREATS WILL
INCLUDE LIGHTNING...LOCALLY HEAVY RAIN...WIND GUSTS TO AROUND 50
MPH AND HAIL.

MANY LOCATIONS ACROSS SOUTHEAST COLORADO RECEIVED SIGNIFICANT
RAINFALL ON TUESDAY...AND ADDITIONAL HEAVY RAIN TODAY IN THESE
LOCATIONS COULD EASILY CAUSE FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WARM AND DRIER AIR WILL MOVE INTO COLORADO FOR THURSDAY AND
FRIDAY...WITH ISOLATED SHOWERS AND THUNDERSTORMS EXPECTED ACROSS
THE HIGHER TERRAIN EACH AFTERNOON AND EVENING.

SLIGHTLY COOLER AND MORE MOIST AIR WILL PUSH INTO COLORADO FOR
SATURDAY AND SUNDAY. SCATTERED AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS ARE EXPECTED ACROSS THE MOUNTAINS...WHILE CONVECTION
ACROSS THE EASTERN PLAINS WILL BE MORE ISOLATED.

WARMER AND DRIER CONDITIONS WILL RETURN TO THE AREA FOR MONDAY
AND TUESDAY...THOUGH ISOLATED MOUNTAIN CONVECTION IS FORECAST EACH
AFTERNOON AND EVENING.

THE MAIN THREATS EXPECTED FROM ANY STORMS THAT DEVELOP WILL BE
LIGHTNING...WIND GUSTS TO AROUND 50 MPH...HAIL UP TO 1/2 INCH IN
DIAMETER...AND PERIODS OF HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THIS AFTERNOON AND EVENING OVER MUCH OF SOUTHERN
COLORADO.

28/28

In the hours before

Local storm report, Jun 1, 1:36 PM MST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
236 PM MDT WED JUN 1 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 PM     HEAVY RAIN       1 NE LA JUNTA           37.99N 103.53W
06/01/2016  M1.40 INCH       OTERO              CO   TRAINED SPOTTER

            FROM 5/31 TO EARLY AM 6/1.

&&

RMG

The radar

The Pueblo radar (KPUX), 108 km away, was scanning. The volume nearest the first event began at 23:24 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Custer

When
June 1, 4:23 PM MST to 4:28 PM MST
Where
Custer County, Rosita
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.100, -105.330

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 627999.